You are here:

Birth Control/Birth control

Advertisement


Question
Hi there

I'm going on birth control and are very worried about getting pigmentation on my skin esp face. The last time I was on Minerva and it caused severe pigmentation if I went into the sun for just a few seconds. Is it the type of birth control or is there something better? Thanks you

Answer
I think that any combination (estrogen plus progestin) birth control pill can cause melasma, the skin pigmentation, but it seems to be more related to the estrogen amount.  Minerva is fairly high in estrogen, with 35 mcg.  The amount of estrogen in pills varies from 20-35 mcg.  If you wish to take a combined pill, I would recommend one with only 20 mcg estrogen.  An IUD would not cause any pigmentation, and the progestin only methods (pill, shot or implant) probably would not cause it.  In any case, suns screen would be recommended.  Some women are more susceptible to the pigment changes.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.